Alert archive / Colorado / Tornado Warnings in 2019

Tornado Warning 1, NWS Denver/Boulder, CO

March 22, 2019Weld County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Mar 22, 2019, 6:17 PM MDT for Weld County, Colorado. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2019, 6:17 PM MDT (00:17 UTC)
Expired
Mar 22, 2019, 6:32 PM MDT
In force
15 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 73 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1750 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

215 
WFUS55 KBOU 230017
TORBOU
COC123-230045-
/O.NEW.KBOU.TO.W.0001.190323T0017Z-190323T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
617 PM MDT Fri Mar 22 2019

The National Weather Service in Denver Colorado has issued a

* Tornado Warning for...
  West central Weld County in northeastern Colorado...

* Until 645 PM MDT.

* At 616 PM MDT, a confirmed tornado was located 5 miles east of 
  Eaton or 8 miles northeast of Greeley, nearly stationary.

  HAZARD...Tornado.

  SOURCE...Law enforcement confirmed tornado.

  IMPACT...Expect damage to mobile homes, roofs, and vehicles.

* Locations impacted include...
  Eaton and Lucerne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4045 10471 4055 10479 4060 10462 4048 10458
TIME...MOT...LOC 0016Z 056DEG 6KT 4053 10469 

TORNADO...OBSERVED
HAIL...<.75IN

$$

COOPER
1 follow-up statement
227 
WWUS55 KBOU 230032
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
632 PM MDT Fri Mar 22 2019

COC123-230042-
/O.CAN.KBOU.TO.W.0001.000000T0000Z-190323T0045Z/
Weld CO-
632 PM MDT Fri Mar 22 2019

...THE TORNADO WARNING FOR WEST CENTRAL WELD COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Denver Colorado.

LAT...LON 4045 10471 4055 10479 4060 10462 4048 10458
TIME...MOT...LOC 0031Z 056DEG 6KT 4051 10472 

$$

COOPER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Mar 22, 3:25 PM MDT, 2 hours 52 minutes earlier.

Area forecast discussion, Mar 22, 3:25 PM MDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
325 PM MDT Fri Mar 22 2019

.SHORT TERM...(This evening through Saturday)
Issued at 325 PM MDT Fri Mar 22 2019

Latest satellite and radar imagery shows the convection developing,
although the majority of this so far has been to our south. It
will continue to advect northward and fill in through the evening
hours, as moderate QG ascent combines with the unstable airmass.
The track of the upper level low, from the Colorado/New Mexico
border into east central Colorado tonight, would suggest a period
of upslope. However, along the Front Range, we expect a rather
quick transition to a slight downslope NNW component by late
evening. Along this wind shift and mid level convergence, we will
see strong frontogenesis, and an enhanced band of precipitation
with higher rates. That band should shift slowly east to just east
of the I-25 Corridor late this evening, and then possibly stall
overnight as low pressure system deepens, effectively keeping a
prolonged period of frontogenesis and enhanced precipitation over
our plains.

As a result, we will continue to push up our QPF numbers for just
east of the I-25 Corridor. At the same time, the heavier
precipitation will likely drive down snow levels a little more,
especially over the Palmer Divide where a deep northerly upslope
component develops. The combination of these two factors will
likely lead to a quicker changeover and thus more snow
accumulation. We have boosted amounts toward the middle range of
the short term guidance, relying heavily on HRRR vairable method
snow accumulation. This is normally much better than a typical
10:1 ratio in these marginal temperature events where there is
considerable melting. Will still have to watch the latest trends
closely as just a degree or two could make a significant
difference in snow amounts and accumulations. Right now, we expect
the brunt of the snow to occur overnight, with mostly slushy
conditions, so impacts shouldn't be too much for areas from
Douglas into Elbert/northern Lincoln county. Best estimates for
those areas would be 1-4 inches. Around Denver, look for mostly
rain although a few wet snowflakes will likely occur over the
southeastern sections of town later tonight, perhaps just enough
for a dusting.

In the mountains, snow showers, some heavy, early this evening
will gradually decrease later in the evening and overnight as
airmass stabilizes.

On Saturday, the morning rain/snow east of the I-25 corridor
plains will graudually diminish to showers as the storm system
pulls away. A few snow showers will linger in the mountains with
enough orographics and shallow moisture. Temperatures will be
slightly cooler, but a little downslope will help push readings to
just shy of normal levels along the I-25 Corridor. It will be a
little breezy in the post trough airmass as well.

.LONG TERM...(Saturday night through Friday)
Issued at 325 PM MDT Fri Mar 22 2019

Moisture will remain over the mountains Saturday night and Sunday
as westerly flow aloft will continue across the state. This will
keep light scattered snow showers going west of the Continental
Divide. The flow aloft will not be particularly strong, but
stability will be low, which will allow the orographic shower
activity to continue. By Sunday afternoon and evening, heights
will be rising and flow aloft is forecast to turn more
northwesterly. However, we will be under the left exit region of
a broad upper jet, while the airmass remains marginally unstable.
The result will be a chance of showers moving out over northeast
Colorado through the afternoon and evening. Temperatures will be
around seasonal normals.

After Sunday evening, heights over Colorado will rise in earnest
with dry and warmer conditions across the forecast area through
much of the week. Wednesday looks to be the warmest day of the
week with highs into the lower 70s across the plains. The upper
ridge is forecast to be moving eastward on Thursday with flow over
Colorado becoming southwesterly. Friday and Saturday look cooler
and unsettled as a broad upper trough will be in place over the
state. Mountain areas will pick up some more light snow while the
plains see a mixture of rain and snow, depending on the
temperatures and the time of day or night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 325 PM MDT Fri Mar 22 2019

Rain showers will become more widespread 00Z-06Z as a storm
system moves across the area. An isolaed thunderstorm is still
possible until about 02Z. Look for MVFR ceilings and visibility
to develop with the onset of steady and heavier precipitation this
evening. Showers may mix with snow after 05Z or so at KDEN and
KAPA, but any snow accumulation would be less than a half inch and
confined to elevated surfaces, if precipitation was able to turn
over to all snow. Conditions will improve 09Z-12Z with precipitation
shifting east of KDEN. Then VFR will prevail Saturday, with
north/northwest winds gusting to around 20 knots.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Barjenbruch
LONG TERM...Dankers
AVIATION...Barjenbruch
Hazardous weather outlook, Mar 22, 11:00 AM MDT, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1100 AM MDT Fri Mar 22 2019

COZ030>051-231700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1100 AM MDT Fri Mar 22 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and scattered thunderstorms will develop and become
more numerous over the mountains and plains by later this
afternoon. Rain will become more widespread across the plains this
evening, and push slowly east overnight. Small hail, cloud to
ground lightning, and a brief period of heavy rain and gusty winds
to around 35 mph can be expected from the storms.

Across the mountains, moderate to heavy snow showers will occur,
resulting in some slush and snow accumulation on roads.
Total accumulations of 3 to 6 inches can be expected in most
mountain areas above 9500 feet by the time snow tapers off by mid
evening.

In the lower elevations, rain will eventually mix with or change
over to snow over the Palmer Divide and the Wyoming border area.
A couple inches of slushy snow accumulation will be possible in
those locations, but elsewhere across the plains mostly rain will
fall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An upper level storm system will move slowly east of the area on
Saturday. Rain will continue over the plains in the morning but
will gradually end from west to east during the afternoon. In the
mountains there will be a good chance of snow showers with a few
inches of wet snow possible.

Drier weather is expected late Saturday into Sunday morning with
more mountain snow Sunday afternoon into early Monday as another
surge of Pacific moisture moves across the state. The plains may
see another round of rain or snow showers Sunday night. Warmer
and drier weather is expected for Tuesday and Wednesday as upper
level high pressure builds over the Rocky Mountain Region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 6:39 PM MDTSpecial Weather StatementBOUWeld21 min

Nearby

Tornado Warnings in Colorado, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.